High Wind, Hitchcock
- When
- May 8, 3:00 PM MST
- Where
- Hitchcock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
An area of high winds developed across western Kansas and extreme southern Nebraska and progressed eastward during a 2-3 hour period on the afternoon of May 8th. Numerous gusts between 60 and 70 mph were recorded by automated stations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An area of high winds developed across western Kansas and extreme southern Nebraska and progressed eastward during a 2-3 hour period on the afternoon of May 8th. Numerous gusts between 60 and 70 mph were recorded by automated stations. Some noteable reports included wind gusts to 62 mph at Colby, 58 mph at Hill City, 61 mph at Jennings, 65 mph at Grinnell, and 64 mph at Trenton, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:37 AM MST, 13 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 237 AM MDT THU MAY 8 2003 FORECAST CONCERNS WILL BE MORNING CONVECTION...EXTENT OF STRATUS/FOG AND IMPACT ON TEMPS...AND THUNDERSTORM POTENTIAL ONCE AGAIN THIS AFTERNOON MAINLY NORTH OF INTERSTATE 70. LONGWAVE TROUGH REMAINS OVER THE WESTERN HALF OF THE COUNTRY WITH AN ELONGATED RIDGE OVER THE SOUTHEAST STATES. AS ONE SHORT WAVE MOVES INTO THE NORTHERN PLAINS TODAY AND THE SURFACE LOW MOVES INTO CENTRAL KANSAS...SOUTHWEST FLOW IN THE LOW/MID LEVELS WILL ADVECT DRIER AIR INTO THE FORECAST AREA KEEPING ANY THUNDERSTORMS FROM DEVELOPING SOUTH OF INTERSTATE 70. THIS SHOULD ALLOW TEMPERATURES TO WARM INTO THE MID 70S IN THE SOUTHERN PORTIONS OF THE FORECAST AREA AND INTO THE UPPER 60S TO LOWER 70S IN THE NORTH. WITH MORE INSOLATION...TEMPERATURES MAY WARM INTO THE LOWER 80S...BUT FEEL MORNING CLOUDS AND SOME WRAP AROUND MOISTURE IN THE NORTH AND EAST MAY LIMIT WARMUP. STABILITY PARAMETERS SUGGEST ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ACROSS THE NORTHERN TIER OF COUNTIES AND IN THE FAR EASTERN SECTIONS OF THE FORECAST AREA. LEFT THE 30 POP FROM PREVIOUS FORECAST AND EXTENDED IT THROUGH 00Z ACROSS THE NORTHERN TIER OF COUNTIES BEFORE INSTABILITY AXIS SHIFTS EASTWARD AWAY FROM THE AREA. LOWS TONIGHT WILL RANGE FROM LOWER 40S IN THE WEST TO THE UPPER 40S IN THE EAST. FRIDAY...WILL KEEP FRIDAY DRY AS 700 MB DEWPOINT DOES NOT SUPPORT PRECIPITATION....AND KEEP 30 POP FOR FRIDAY NIGHT AS SURFACE LOW MOVES INTO SOUTHWEST KANSAS AND BOUNDARY APPROACHES FROM THE NORTH. SATURDAY...BOTH ETA/GFS BRING MUCH COLDER AIR INTO THE FORECAST AREA AND THICKNESS VALUES/850 TEMPERATURES SUPPORT HIGHS AROUND 50. EARLY MORNING HIGHS RANGING FROM 52 AT YUMA TO 64 AT HILL CITY WITH TEMPERATURES FALLING INTO THE UPPER 40S TO LOWER 50S BY AFTERNOON. NO CHANGE TO POPS AT THIS TIME. DAYS 4 THROUGH 7...A FEW TWEAKS TO TEMPERATURES WITH NO OTHER CHANGES. .GLD...NONE. MCGUIRE
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS AFTERNOON. THE ASSOCIATED SURFACE LOW WILL PROGRESS FROM NEAR THE COLORADO AND KANSAS BORDER THIS MORNING TO NORTH CENTRAL KANSAS BY EVENING. STORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THE WARM FRONT AHEAD OF THIS LOW THIS AFTERNOON AND EVENING. THIS AREA OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO NORTON KANSAS TO HILL CITY KANSAS. WITH STRONG INSTABILITIES AND SHEAR ACROSS THE AREA...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY. WITH COOLER TEMPERATURES...THE POSSIBILITY OF SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. LOCKHART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 7 W MC COOK NE 1 INCH HAIL
05/08/03 RED WILLOW REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 6 W HAIGLER NE 60 MPH TSTM GUST
05/08/03 DUNDY REPORTED BY PUBLIC.
0305 PM 6 SE LAIRD CO 60 MPH TSTM GUST
05/08/03 YUMA REPORTED BY PUBLIC.
0305 PM 22 NE WRAY CO 50 MPH TSTM GUST
05/08/03 YUMA REPORTED BY STORM
SPOTTER.
0307 PM BIRD CITY ARPT KS 71 MPH TSTM GUST
05/08/03 CHEYENNE REPORTED BY PUBLIC.
0309 PM MC COOK NE 1.75 INCH HAIL
05/08/03 RED WILLOW REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0309 PM ST FRANCIS KS 72 MPH TSTM GUST
05/08/03 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM BENKELMAN NE 60 MPH TSTM GUST
05/08/03 DUNDY REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 5 S BARTLEY NE 1.75 INCH HAIL
05/08/03 RED WILLOW REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM GOODLAND KS 65 MPH TSTM GUST
05/08/03 SHERMAN REPORTED BY OFF-DUTYThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Grain bins blown over 15 miles NNW of Trenton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352175, 5352176, 5352177.